A 25 year old man was brought to the emergency room with a broken leg. His medical history was unremarkable, although he reveals that his mother had died of some “complication” following routine surgery. The patient was taken to surgery for repair of his fractured left distal tibia. He was premedicated with, among other drugs, succinylcholine (a muscle relaxant) and was placed on a ventilator. It was noted that vigorous muscle fasciculations (twitches) began almost immediately. Nevertheless, general anesthesia was begun with halothane.
1. Succinylcholine binds to the ACh receptors at the motor end plate. Explain the mechanism by which it could produce muscle relaxation and why muscle twitches could occur after the administration of succinylcholine. Muscle twitches could occur after administration of succinylocholine
2. There was an immediate tachycardia, and it was noted by the surgeon that the patient became “as stiff as a board” and the patient’s core temperature increased significantly. What could account for these two symptoms?
3. The halothane anesthesia was terminated and the patient was cooled with ice. Dantrolene was administered intravenously and oxygen was given. Dantrolene inhibits the release of Ca++ from the SR. Explain how this would reverse the patient’s hyperthermia.